Kentucky, 2007

Damaging Winds and Lightning Strike in Kentucky, August 2, 2007

August 2, 2007 · NWS JKL · 3 events in 2 counties and zones

A few thunderstorms developed during the afternoon hours on August 2nd. Hot, humid air in place allowed for the development of the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A few thunderstorms developed during the afternoon hours on August 2nd. Hot, humid air in place allowed for the development of the thunderstorms. A few of the storms became severe, causing downed trees and tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 2, 10:19 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 2, 10:19 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1119 AM EDT THU AUG 2 2007

.SHORT TERM.../THE REST OF TODAY/...UPDATED

AN UPPER LEVEL SW/V IS MOVING THROUGH CENTRAL CANADA NEAR THE
SOUTHERN SHORES OF HUDSON BAY...WITH A TROUGH SOUTH INTO THE UPPER MS
VALLEY AND SOUTHERN GREAT LAKES. RIDGING REMAINS IN THE FOUR CORNERS
REGION AND EXTENDING NORTH THROUGH THE ROCKIES AND EAST ACROSS THE
SOUTHEASTERN US AND INTO THE MID ATLANTIC STATES AND N INTO QUEBEC.
12Z 8H ANALYSIS INDICATED A WEAK TROUGH TO THE NW OF THE OH
RIVER...WITH WV IMAGERY ALSO INDICATIVE OF A WEAK SW/V JUST BEHIND
IT. A WARM AND MOIST AIRMASS REMAINS IN PLACE...WITH 15Z TEMPS NEAR
80 OR IN THE 80S IN MOST AREAS...WITH DEWPOINTS IN THE MID AND UPPER
60S TO NEAR 70.

ISOLATED CONVECTION HAS OCCURRED NEAR THE VA AND TN LINES OVER THE
PAST COUPLE OF DAYS AND WITH A NEARLY UNCHANGED AIRMASS IN PLACE...A
SIMILAR SCENARIO IS EXPECTED TODAY OVER THE SOUTHERN 1/3 TO 1/2 OF
THE CWA DURING PEAK HEATING DUE TO DIFFERENTIAL HEATING OVER THE
TERRAIN AND NEAR ANY LEFTOVER BOUNDARIES FROM WED PM CONVECTION.
MODIFIED MODEL FORECAST SOUNDINGS/MODIFIED 0Z RAOBS FROM RNK AND OHX
POINT TO CAPE AROUND 1000 TO 1500 J/KG...AND LI/S REACHING -1 TO -3C
ACROSS THE SOUTHERN COUNTIES DUE TO WEAK MID LEVEL LAPSE RATES. SHEAR
IS VERY WEAK...SO STORMS WILL BE SLOW MOVING. THE AIR IS RELATIVELY
DRY AT MID LEVELS...SO EVEN WITH FREEZING LEVELS ON THE HIGH
SIDE...ANY STORMS THAT DEVELOP WILL HAVE A GUSTY WIND POTENTIAL.

ANY CONVECTION WITH THE 8H TROUGH AND SW/V SHOULD GENERALLY BE N AND
NE OF THE NORTHERN COUNTIES...GENERALLY N OF THE OH RIVER. THE
RUC/WRF/SREF DEVELOP PRECIP A LITTLE FURTHER N IN THE BIG SANDY
REGION THAN THE GFS...AND OPTED TO TREND TOWARD THIS AND RAISE POPS
INTO THE SLIGHT CHANCE RANGE IN THE KNOTT AND FLOYD COUNTY AREA.
TEMPS LOOKED PRETTY MUCH ON TRACK...AVERAGING A DEGREE OR TWO WARMER
THAN WED IN MOST AREAS. MADE SOME MINOR ADJUSTMENTS BASED ON AM COOP
DATA.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SATURDAY/

A STAGNANT WEATHER PATTERN CONTINUES ACROSS THE AREA. SURFACE HIGH
PRESSURE WAS CENTERED NEAR VIRGINIA. THE H5 RIDGE APPEARS TO BE
BREAKING DOWN SOME TODAY. ON WEDNESDAY...ISOLATED CONVECTION WAS ABLE
TO DEVELOP OVER OUR SOUTHEASTERN CWA...FROM AROUND CLAY TO LESLIE
COUNTIES...SOUTH TO THE TENNESSEE BORDER...AND EAST TO THE VIRGINIA
BORDER. BOTH THE OPERATIONAL WRF AND THE LOCAL WORKSTATION ETA
INDICATE ISOLATED CONVECTION DEVELOPING TODAY OVER THE SOUTHERN
PORTION OF OUR CWA. SREF DATA WOULD ALSO SUPPORT THIS. LOOKING AT
BUFKIT SOUNDING DATA FROM THE WRF...IT ALSO APPEARS THIS AREA WILL
REACH IT/S CONVECTIVE TEMPERATURE TODAY. FURTHER TO THE NORTH...IT
WILL BE MORE DIFFICULT FOR CONVECTIVE TEMPS TO BE REACHED. THINK MOST
OF THE CONVECTION THAT DEVELOPS WILL BE IN THE SAME GENERAL AREAS AS
WEDNESDAY...ALTHOUGH WITH OUTFLOWS AND A LITTLE MORE FAVORABLE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT...DECIDED TO ADD ISOLATED
SHOWERS AND THUNDERSTORMS TO THE ENTIRE SOUTHERN AND SOUTHEASTERN
PORTION OF OUR CWA THIS AFTERNOON. STEERING WINDS WILL BE VERY LIGHT
TODAY...SO ANY STORM THAT DEVELOPS...WHILE ISOLATED...COULD PRODUCE
SOME HEAVY RAIN IN SPOTS THAT SEE A STORM. CONVECTION SHOULD
DISSIPATE AROUND SUNSET...LEAVING MOSTLY CLEAR SKIES ACROSS THE AREA.
FRIDAY...THE ISOLATED THUNDERSTORM THREAT SHOULD EXPAND A LITTLE
FURTHER NORTH...WITH THE H8 RIDGE SLIDING FURTHER EAST.
AGAIN...CONVECTION SHOULD DISSIPATE AROUND SUNSET FRIDAY EVENING.
SATURDAY A SURFACE HIGH TRIES TO BUILD IN SOME...ESPECIALLY IN THE
NORTH. KEPT THE ISOLATED CONVECTION CONFINED TO THE SOUTHERN AND
SOUTHEASTERN PORTION OF THE CWA FOR SATURDAY. OTHERWISE...EXPECTING
HAZY DAYS...WITH AREAS OF VALLEY FOG FORMING DURING THE OVERNIGHT AND
EARLY MORNING HOURS.

.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/

MODEL DATA HAS BEEN TRENDING TOWARD AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ON SUNDAY. DECIDED TO ADD 20 POPS AS AN
UPPER WAVE AND WEAK SURFACE TROF MOVE ACROSS THE AREA. THINK THE GFS
IS OVERDONE ON THE QPF AND MOISTURE FIELDS THOUGH. THIS TREND
CONTINUES INTO MONDAY AS SOME WEAK DISTURBANCES MOVE ACROSS THE
AREA...KEEPING AT LEAST A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
ACROSS THE AREA. MODELS SHOW AN H5 RIDGE TRYING TO BUILD IN LATE
MONDAY INTO TUESDAY...HOWEVER STILL CAN/T RULE OUT A SHOWER OR
THUNDERSTORM. LATER SHIFTS WILL EVALUATE ALL NEW GLOBAL MODEL DATA
COMING IN LATER TODAY TO GET A BETTER HANDLE ON THIS...AND THE
POTENTIAL FOR ANY PRECIP.

STILL DO NOT SEE MUCH VARIATION IN TEMPS FROM DAY TO DAY...BASICALLY
AROUND 90 FOR AFTERNOON HIGHS...MID 60S TO AROUND 70 EACH MORNING.
MODELS AND HPC GUIDANCE ARE TRENDING WARMER EACH DAY...BUT DID NOT
BUY INTO THIS TOTALLY WITHOUT A STRONGER AXIS OF UPPER LEVEL RIDGING
BUILDING OVER OUR AREA.

&&

.AVIATION.../12Z - 12Z/

LITTLE CHANGE IS EXPECTED COMPARED TO THE LAST COUPLE OF DAYS. FOG
WILL AFFECT MANY LOCATIONS EARLY THIS MORNING...WITH THE LOWEST
VISIBILITY GENERALLY IN VALLEYS NEAR LARGE STREAMS AND RIVERS. VLIFR
CONDITIONS WILL OCCUR IN THE DENSEST FOG. OUTSIDE OF FOG...WIDESPREAD
HAZE WITH MVFR VISIBILITY IS EXPECTED. VISIBILITY WILL IMPROVE AFTER
TEMPERATURES WARM UP...BUT MAY HAVE A DIFFICULT TIME GETTING MUCH
ABOVE 6 MILES FOR VERY LONG TODAY. THERE IS A SLIGHT CHANCE OF A FEW
THUNDERSTORMS THIS AFTERNOON FROM KSME AND KLOZ SOUTHWARD. OUTSIDE OF
ANY SHOWERS OR STORMS SKIES SHOULD BE CLR TO SCT...AND WINDS WILL BE
LIGHT. VALLEY FOG WILL DEVELOP AGAIN LATE TONIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WJM/JP
LONG TERM....WJM
AVIATION...HAL
Hazardous weather outlook, Aug 2, 9:36 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1036 AM EDT THU AUG 2 2007

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-031200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-
MARTIN-
1036 AM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF VALLEY FOG ARE EXPECTED LATE TONIGHT. SOME OF THE FOG MAY
BE LOCALLY DENSE...ESPECIALLY NEAR BODIES OF WATER...REDUCING
VISIBILITIES TO A QUARTER OF A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AREAS OF VALLEY FOG ARE EXPECTED DURING THE OVERNIGHT AND EARLY
MORNING HOURS. SOME OF THE FOG MAY BE LOCALLY DENSE...ESPECIALLY
NEAR BODIES OF WATER.

ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE HEAT OF THE DAY
FRIDAY...SOUTH OF INTERSTATE 64. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS SUNDAY THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ079-080-083>088-110-113-115>118-120-031200-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-
PERRY-CLAY-LESLIE-LETCHER-PIKE-
1036 AM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ANY THUNDERSTORM
THAT DEVELOPS HAS THE POTENTIAL TO PRODUCE GUSTY WINDS AND LOCALLY
HEAVY RAIN.

AREAS OF VALLEY FOG ARE EXPECTED LATE TONIGHT. SOME OF THE FOG MAY
BE LOCALLY DENSE...ESPECIALLY NEAR BODIES OF WATER...REDUCING
VISIBILITIES TO A QUARTER OF A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AREAS OF VALLEY FOG ARE EXPECTED DURING THE OVERNIGHT AND EARLY
MORNING HOURS. SOME OF THE FOG MAY BE LOCALLY DENSE...ESPECIALLY
NEAR BODIES OF WATER.

ISOLATED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON HOURS ON
FRIDAY AND SATURDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS
SUNDAY THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WJM/JP

In the hours before

Special weather statement, Aug 2, 12:12 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
112 PM EDT THU AUG 2 2007

KYZ079-021745-
PULASKI-
112 PM EDT THU AUG 2 2007

...A STRONG THUNDERSTORM TO AFFECT NORTHERN PULASKI COUNTY THROUGH
145 PM EDT THURSDAY AFTERNOON...

AT 112 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCIENCE
HILL...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR DABNEY AROUND 120 PM EDT...BOBTOWN AROUND 130
PM EDT...VALLEY OAK AROUND 135 PM EDT...WOODSTOCK AROUND 140 PM
EDT...AND BANDY AROUND 145 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

The radar

The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Letcher

When
August 2, 12:28 PM EST to 12:32 PM EST
Where
Letcher County, Whitesburg
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.120, -82.820

Large tree down.

Lightning, Letcher

When
August 2, 1:18 PM EST to 1:22 PM EST
Where
Letcher County, Isom
Property damage
$10,000
Reported by
Public
Coordinates
37.180, -82.920

Lightning struck transformer 3 miles from junction of Highways 315 and 7 towards Dean. Powerlines were also down.

Thunderstorm Wind, Knott

When
August 2, 2:41 PM EST to 2:45 PM EST
Where
Knott County, 3 mi NE of Hindman
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.361, -82.941

Large limbs down across Route 550.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51007, 51009, 51008.